Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 30, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 4, 2009, 3:49 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2009, 3:49 PM CDT (20:49 UTC)
- Expired
- Jun 4, 2009, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:15 PM CDT | FLASH FLOOD | Vernon, AL | TWO FEET OF RUNNING WATER WAS REPORTED OVER HIGHWAY 18 WEST IN DOWNTOWN VERNON. ONE FOOT OF RUNNING WATER WAS REPORTED ON HIGHWAY 17 NORTH IN DOWNTOWN VERNON. A FOOT AND A HALF OF WATER WAS REPORTED OVER CR-9 IN VERNON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 952 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 042049
FFWBMX
ALC075-042345-
/O.NEW.KBMX.FF.W.0030.090604T2049Z-090604T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT THU JUN 4 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...
* UNTIL 645 PM CDT
* AT 344 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A NEARLY STATIONARY CLUSTER OF THUNDERSTORMS OVER THE
MIDDLE OF LAMAR COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
COUNTY AIRPORT...CREWS...BEDFORD AND BEAVERTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PEOPLE ALONG YELLOW CREEK SHOULD BE AWARE OF RAPIDLY RISING WATER
LEVELS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3379 8824 3406 8806 3406 8803 3406 8799
3403 8798 3403 8795 3401 8795 3354 8822
3354 8827
$$
61What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:28 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 4, 3:28 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT THU JUN 4 2009 .DISCUSSION... LOOKING AT RADAR AND SATELLITE...THE LOW PRESSURE CENTER THAT HAS BEEN MOVING ACROSS SOUTHEASTERN ALABAMA IS FINALLY MOVING INTO GEORGIA...WITH THE SECONDARY LOW PRESSURE SYSTEM STILL APPROACHING THE AREA FROM THE WEST. WIDESPREAD SHOWERS WITH A FEW EMBEDDED STORMS WILL CONTINUE TO MOVE ACROSS THE SOUTHEASTERN COUNTIES THROUGH THE AFTERNOON HOURS...IN ASSOCIATION WITH THE GULF LOW PRESSURE SYSTEM. MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REST OF THE FORECAST AREA IN RESPONSE TO THE FRONTAL SYSTEM TO OUR WEST. MODELS ARE STILL SHOWING CAPE VALUES OF 2000+ J/KG AND LIFTED INDICES OF -2 TO -4...BUT WITH PWS A LITTLE ON THE HIGH SIDE GOING TO CONTINUE WITH THE STRONG WORDING IN THE HWO FOR THIS AFTERNOONS THUNDERSTORM ACTIVITY. SKIES WILL BEGIN TO CLEAR AND RAIN CHEANCES WILL SLOWLY END FROM WEST TO EAST ON FRIDAY AS THE FRONT MOVES THROUGH THE AREA. THERE WONT BE A HUGE CHANGE IN TEMPS BEHIND THE FRONT. LOWS FRIDAY NIGHT WILL ONLY BE A COUPLE OF DEGREES COOLER THAN TONIGHT...WITH HIGHS STILL REACHING TO AROUND THE 80 DEGREE MARK...BUT IT WILL DEFINITELY FEEL LESS HUMID FOR THOSE WHO WILL BE WORKING OUTDOORS. THE WEEKEND LOOKS GREAT...WITH MOSTLY CLEAR SKIES AND DRY CONDITIONS. TEMPERATURES WILL BE ON THE RISE...WITH HIGHS REACHING TO AROUND 90 DEGREES BY SUNDAY AND LOWS IN THE MID TO UPPER 60S. RAIN CHANCES WILL BE RE-INTRODUCED STARTING ON TUESDAY AS MOISTURE BEGINS TO WORK BACK INTO THE REGION. 19 && .AVIATION...18Z TAF DISCUSSION. SURFACE LOW WILL CONTINUE TO TRACK NORTHEAST AND THROUGH SOUTHEAST ALABAMA THIS AFTERNOON. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL REVOLVE AROUND THE LOW AND AFFECT MGM AND TOI THROUGH EARLY AFTERNOON. SHOWERS ARE MAINLY ISOLATED TO SCATTERED ELSEWHERE. CEILINGS HAVE BEEN MVFR WITH ISOLATED DIPS IFR RANGE. AS THE SURFACE LOW LIFTS OUT OF THE AREA...CEILINGS SHOULD STABILIZE BETWEEN 2500 AND 3500 FT. AS THE EVENING PROGRESSES...A COLD FRONT WILL SLOWLY PUSH INTO WESTERN ALABAMA AIDING IN DEVELOPING ADDITIONAL SHOWERS AND THUNDERSTORMS. 12Z MODELS ARE INDICATING A WET AND LOW OVERCAST OVERNIGHT PERIOD WITH MOST LOCATIONS AT IFR OR LOWER AT SOME POINT AFTER MIDNIGHT. SOME IMPROVEMENT WILL BE POSSIBLE LATE MORNING AS THIS SYSTEMS EXITS THE STATE. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 79 59 87 63 / 60 40 10 10 10 ANNISTON 64 79 60 86 62 / 60 50 10 10 10 BIRMINGHAM 61 80 59 86 62 / 60 40 10 10 10 TUSCALOOSA 63 81 56 88 63 / 70 30 10 10 10 CALERA 63 80 59 86 62 / 70 40 10 10 10 AUBURN 63 80 62 86 63 / 60 50 20 20 10 MONTGOMERY 66 82 62 88 64 / 70 50 10 10 10 TROY 66 81 63 87 64 / 60 50 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, Jun 4, 12:35 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1235 PM CDT THU JUN 4 2009 ALZ011>015-017>050-051730- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1235 PM CDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WEAK FRONTAL SYSTEM WILL MOVE THROUGH THE AREA THIS EVENING BRINGING WITH IT THE POTENTIAL FOR STRONG THUNDERSTORMS. IN ASSOCIATION WITH THESE STORMS WIND GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 12/SIRMON
In the hours before
Special weather statement, Jun 4, 3:17 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 317 PM CDT THU JUN 4 2009 ALZ012-042045- LAMAR- 317 PM CDT THU JUN 4 2009 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 345 PM CDT... AT 316 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GUIN TO 7 MILES SOUTHEAST OF CALEDONIA...MOVING SLOWLY EAST. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. PEOPLE IN LAMAR COUNTY...INCLUDING THE CITIES OF BEAVERTON...CREWS...SULLIGENT...BEDFORD...VERNON AND BLOOMING GROVE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. 61
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:29 PM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.